Six spring breakers reportedly went into cardiac arrest after ingesting fentanyl-laced cocaine while staying at a rental property in a Fort Lauderdale suburb Thursday.
Fort Lauderdale Fire Rescue officers responded to a call from the Wilton Manors neighborhood, where they found six people suffering from what appeared to be a drug “overdose,” according to Local 10 WPLG. “There were multiple people in cardiac arrest in the front yard,” Chief Stephen Gollan told the outlet. “Narcan was deployed as quickly as possible.”
The victims were reported to be student-aged and were poisoned after what they believed to be cocaine turned out to be laced with the highly potent and deadly narcotic fentanyl, according to NBC 6. Gollan told NBC 6 that only four of the victims used the substance.
According to Fox News, multiple West Point Academy cadets were among the young men involved. “The U.S. Military Academy is aware of the situation involving West Point cadets, which occurred Thursday night in Wilton Manors, FL. The incident is currently under investigation and no other details are available at this time,” the West Point Public Affairs Office told the outlet.
The chief said the two other victims fell into cardiac arrest after administering cardiopulmonary resuscitation due to the potency of the fentanyl, Local 10 reported. “When they went down in cardiac arrest, two of their friends began doing CPR, and they were exposed from the drug contact from the fentanyl,” Gollan told NBC 6.
Victims were rushed to Broward Health Medical Center and Holy Cross Hospital, with one in critical condition and the other five in stable condition, Local 10 reported. (RELATED: China Is The Primary Source Of Another Plague Killing Americans)
“This is extremely alarming to us,” Gollan also said, according to the outlet. “[Fentanyl] is extremely, extremely potent and can stop your heart, your respiration.”
Fentanyl is a synthetic opioid roughly 80-100 times stronger than morphine, according to the Drug Enforcement Administration. The substance is often mixed with cocaine, heroin and methamphetamine to increase potency and dependency, the Centers for Disease Control and Prevention noted.
Some experts have argued that the best term to use in cases of people ingesting fentanyl-laced drugs is “poisoning” rather than the commonly-used “overdose,” according to CBC. CBC stated that “poisoning” is technically the accurate diagnostic term, as “overdose” means to “administer [medicine] in too large a dose.”